Alert archive / Minnesota / Beach Hazards Statements in 2024

Beach Hazards Statement 7, NWS Duluth, MN

July 23, 2024Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jul 23, 2024, 2:50 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jul 23, 2024, 5:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2024, 2:50 AM CDT (07:50 UTC)
In effect from
Jul 23, 2024, 5:00 AM CDT
Expired
Jul 23, 2024, 9:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2024-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2024-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

956 
WHUS43 KDLH 230750
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
250 AM CDT Tue Jul 23 2024

MNZ037-WIZ001-240200-
/O.NEW.KDLH.BH.S.0007.240723T1000Z-240724T0200Z/
Carlton and South St. Louis-Douglas-
250 AM CDT Tue Jul 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents are powerful channels of water flowing
  quickly away from shore, which occur most often at low spots or
  breaks in the sandbar and in the vicinity of structures such as
  groins, jetties and piers. Heed the advice of lifeguards, beach
  patrol flags and signs. If you become caught in a rip current, 
  yell for help. Remain calm, do not exhaust yourself and stay 
  afloat while waiting for help. If you have to swim out of a rip 
  current, SWIM PARALLEL TO SHORE and back toward the beach when 
  possible. Do not attempt to swim directly against a rip current 
  as you will tire quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Melde
1 follow-up statement
210 
WHUS43 KDLH 240155
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
855 PM CDT Tue Jul 23 2024

MNZ037-WIZ001-240300-
/O.EXP.KDLH.BH.S.0007.000000T0000Z-240724T0200Z/
Carlton and South St. Louis-Douglas-
855 PM CDT Tue Jul 23 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM CDT THIS EVENING...

Wave heights are expected to continue to decrease through this
evening and result in a lesser risk of rip currents overnight, but
still being possible from a 'Moderate' swim risk both tonight and
again likely for Wednesday.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 23, 12:24 AM CDT, 2 hours 26 minutes earlier. Its key messages:

  • Showers and thunderstorms this afternoon last into tonight, with very localized heavy rainfall leading to ponding of water as the main hazard. Another round of storms, but with decreased coverage, is expected Tuesday. Severe storms are not expected.
  • Cooler than normal temperatures Tuesday slowly warms mid-week with warm temperatures returning late this week.
  • After dry weather Wednesday through Friday, chances for thunderstorms return late this late weekend.
Area forecast discussion, Jul 23, 12:24 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1224 AM CDT Tue Jul 23 2024

.KEY MESSAGES...

- Showers and thunderstorms this afternoon last into tonight,
  with very localized heavy rainfall leading to ponding of water
  as the main hazard. Another round of storms, but with
  decreased coverage, is expected Tuesday. Severe storms are not
  expected.

- Cooler than normal temperatures Tuesday slowly warms mid-week
  with warm temperatures returning late this week.

- After dry weather Wednesday through Friday, chances for
  thunderstorms return late this late weekend.

&&

.DISCUSSION...
Issued at 358 PM CDT Mon Jul 22 2024

A high amplitude mid-level ridge extending through the central
Canadian Prairies and an open wave centered in the Hudson Bay sets
up north-northwesterly flow aloft over the Northland today and
through much of this week. An impulse along a backdoor cold front
pushes through the Northland from north to south through this
evening. The moist airmass combined with that forcing is creating an
area of numerous heavy rain showers in east-central Minnesota and
across all of northwest Wisconsin late this afternoon. A mean east-
southeasterly low-level flow at 5-10 knots keeps this storms over a
given location for longer than usual, resulting in that efficient
heavy rainfall to linger.

Rainfall estimates of 1-2.5 inches have been observed from radar so
far this afternoon, with this trend expected into the mid-evening
hours today before the front pushes through. A Flood Advisory is
currently covering parts of Douglas and Pine, with further issuances
potentially needed elsewhere into northwest Wisconsin as the heavy
rainfall continues. High res model guidance keeps the trend of this
quasi-line of heavy rainfall storms exiting south of inland
northwest Wisconsin from 7-8 PM this evening as scattered showers
persist into tonight. A secondary set of storms forming now in the
Red River Valley of the North form latest satellite observations,
move southward into west- central Minnesota later this evening and
could scrap the Brainerd Lakes region. Have kept PoPs in place
for Cass/Crow Wing/Aitkin later this evening, but those could be
removed if confidence increases on that mass of showers staying
west of north-central Minnesota later this evening (60% chance
of occurring).

An increase in northeast winds late this afternoon at the head
of the lake following a backdoor cold frontal passage has
created observed rip currents along Park Point beaches. A
short-term Beach Hazards Statement was issued through 9 PM this
evening as a result of those observed rip currents and continued
northeasterly winds into this evening. Another day of elevated
northeast winds across much of the western waters leading into
the Head of the Lakes is very likely (80 percent chance) to
create another risk of rip current for Tuesday. Another Beach
Hazards Statement may be required for Tuesday daytime.

The noted easterly winds decrease temperatures under an already
cooler airmass located overhead Tuesday. Deterministic guidance
brings in very low-end amounts of CAPE though for north-central
MN and inland northwest Wisconsin, which could aid in isolated
showers and non-severe thunderstorms Tuesday daytime away from
the Lake Superior coastal areas.

Dry weather setups Wednesday into Friday, with near-normal
temperatures warming to the low-80s by the early weekend as
southerly flow returns to the Northland. Some form of a frontal
boundary crossing through the Northern Plains to Upper Midwest
may (20-40% chance) bring the next round of rainfall to the area
later Saturday and into Sunday.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1223 AM CDT Tue Jul 23 2024

The first band of rain showers that impacted the region are exiting
NW WI this evening. Another cluster of showers and storms are moving
SE out of western MN and may impact HIB/BRD. A mix of MVFR and IFR
ceilings are expected across the region with HYR likely seeing some
VLIFR. Ceilings are expected to improve later today but we may see a
rather thick cumulus field in the afternoon with scattered showers
and an isolated storm possible.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 340 PM CDT Mon Jul 22 2024

Scattered rain showers produce a heavy downpour and wind gusts to 20
knots through early this evening. A few lightning strikes are
possible as well in an isolated thunderstorm, but hail is highly
unlikely. East to northeast winds increase in speed tonight and are
expected to be strongest Tuesday daytime. Small Craft Advisories
were issued for these elevated east-northeast winds. The strongest
winds and highest wave heights are forecast for Silver Bay to the
Twin Ports and along the entire South Shore tomorrow. Lingering
elevated waves along the South Shore keep the Small Craft in effect
through late Tuesday night. Northeast winds decrease in speed early
Wednesday morning and are expected to shift southeasterly by
Wednesday evening.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory from 4 AM early this morning to 10 PM CDT
     this evening for LSZ121.
     Small Craft Advisory from 7 AM this morning to 4 PM CDT this
     afternoon for LSZ140>142.
     Small Craft Advisory from 7 AM this morning to 10 PM CDT this
     evening for LSZ143>146.
     Small Craft Advisory from 4 AM early this morning to 4 AM CDT
     Wednesday for LSZ147-148-150.

&&

DISCUSSION...NLy
AVIATION...Britt
MARINE...NLy
Hazardous weather outlook, Jul 22, 3:37 PM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
337 PM CDT Mon Jul 22 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
337 PM CDT Mon Jul 22 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop across the Northland today and
continue into tonight. Severe storms are not expected but some
storms may be strong this afternoon and evening with small hail,
lightning, and torrential rainfall.

Strong winds at Park Point and increasing wave heights are causing
rip currents that are a danger to swimmers. A Beach Hazard
Statement in is effect.

Patchy fog is possible again tonight, especially in northwest
Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few thunderstorms will be possible Tuesday but they are not
expected to be severe.

Stronger northeast winds Tuesday may lead to a high risk of rip
currents along the beaches in the Twin Ports area.

More thunderstorms will occur this weekend along with very warm
temperatures which could lead to Heat Advisories for portions of
the Northland.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-232045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
337 PM CDT Mon Jul 22 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Chances for thunderstorms return today and tonight. The main
hazards will be occasional lightning and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few thunderstorms will occur Tuesday.

Stronger northeast winds Tuesday may create hazardous conditions
for smaller vessels. A Small Craft Advisory is in effect.

KML

More information may be obtained at the following web address:
http://www.weather.gov/duluth

Nearby

Beach Hazards Statements in Minnesota, 2024Beach Hazards Statements in Wisconsin, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.